Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on skew-Hopf fibrations

Author: Michael E. Gage
Journal: Proc. Amer. Math. Soc. 93 (1985), 145-150
MSC: Primary 55R25; Secondary 57R30
MathSciNet review: 766545
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Each great circle fibration of the unit $ 3$-sphere in $ 4$-space can be identified with a subset of the Grassmann manifold of oriented $ 2$-planes in $ 4$-space by associating each great circle fiber with the $ 2$-plane it lies in. This Grassmann manifold can be identified with the space $ {S^2} \times {S^2}$. H. Gluck and F. Warner, in Great circle fibrations of the three sphere, Duke Math. J. 50 (1983), 107-132, have shown that the subsets of this Grassmann manifold which correspond to great circle fibrations can be interpreted as the graphs of distance decreasing maps from $ {S^2}$ and $ {S^2}$ and that Hopf fibrations correspond to constant maps.

This note characterizes explicitly the maps which correspond to "skew-Hopf" fibrations: those fibrations of the $ 3$-sphere obtained from Hopf fibrations by applying a linear transformation of $ 4$-space followed by projection of the fibers back to the unit $ 3$-sphere.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55R25, 57R30

Retrieve articles in all journals with MSC: 55R25, 57R30

Additional Information

Keywords: Hopf fibration, great circle fibration, Grassmann manifold
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society